Time Distortion

Steve’s _IMG_6574

Over the last month I’ve doubled my dose of Pregabalin, one of the medications that I use.  Within a few days I noticed a significant improvement in pain (the desired result) but a strange side effect, the time taken to achieve any cognitively demanding task significantly increased, by at least a third. I wasn’t immediately conscious of this increase, in fact I just felt a little less stressed, but as the days ‘ticked by’ it because pretty clear, I was slowing down. 

Almost every morning I go through a series of research, reading and writing tasks that reliably take me 2 hours, from 7:30 to 9:30, leaving me 30 minutes to check my email, scan twitter and generally wind down before I go walking at 10am.  This has been a regular routine for many years.  After a couple of days on this higher dose I noticed that this routine was now filling a full 3 hours, nothing else had changed, I didn’t think any more work was getting done.  I keep a record (automatically) of how much I read each day, so I checked back through my logs and my reading throughput was constant, it was just taking much longer.

Similarly every night I read for 30 minutes or so in the bath, I take the Pregabalin shortly before I start reading.  The Kindle provides an estimate of how long it predicts I will take to read a chapter based on historical average reading speed and my speed in a specific book (some books are more difficult to read than others).  This prediction is uncannily accurate and I’ve grown to depend on it.  At any point in time I’m reading any one of three books depending on my mood and without fail in every book the predicted time to complete the chapter was much too short.

I wasn’t able to check the quality of my work, but I suspect that this was also worse; the best test I have of this was how many mistakes I was making during typing which subjectively went up.

I’ve no other objective measures of cognitive performance, but based on these two, time seems to have sped up for me.  I feel like I’m working just as hard as before, but I can’t fit as much into my days.  This would have me binning the tablets in short order if it weren’t for the fact that I’ve also been close to pain free for three weeks, the longest and best stretch of feeling ‘normal’ for several years.  In a working life dominated by reading, research and writing though if means 2 hours a day are suddenly missing in action.

No one seems to know how Pregabalin works, but it seems to ‘slow down the brain’, reduce the rate at which new neurons are created and slow down learning.  It also works as a sedative (it helps me sleep) and, in higher does than I take, it acts as an anti-depressant.  All of which seem to suggest that cognitive decline might be an expected symptom. 

The bottom line for me is that as a way to get a few weeks relief from the daily grind of pain, to remind me what I’m working to achieve, or to break a cycle of decline this high dose might be worthwhile; as a long term treatment, that I can sustain while working, it has to be avoided.  I’m definitely not looking forward to reducing my dose though, consciously and voluntarily returning to a world of pain is quite a scary prospect.

Despite my initial excitement I guess there’s no such thing as a miracle cure! 

Update: I’ve reduced my dose and I’m getting my time back, but also my pain

I’m away from work this week, taking what I think of as a Think Week, a time for relaxation and movement with a little research thrown in.  I’m sitting in one of the many Caffe Nero’s in Nottingham, taking a break from walking the wonderful canal system.  The picture today is of my Brompton taken from my last visit here a few months ago. I’m hoping to get a little cycling in while I’m here, the hotel I’m staying in is right next door to the canal, thus avoiding a dicey cycle ride through the busy city centre!

Steve Richards

I'm retired from work as a business and IT strategist. now I'm travelling, hiking, cycling, swimming, reading, gardening, learning, writing this blog and generally enjoying good times with friends and family

1 Response

  1. February 6, 2015

    […] to my post earlier in the week,  I’ve been reducing my Pregabalin dose gradually over the last few days.  I’m much […]

Leave a Reply

Your email address will not be published. Required fields are marked *